Alert archive / Utah / High Wind Warnings in 2022

High Wind Warning 1, NWS Salt Lake City, UT

January 21, 2022Washington County, Utah

NWS Salt Lake City, UT issued this high wind warning at Jan 21, 2022, 3:33 AM MST for Washington County, Utah. It took effect at Jan 21, 2022, 12:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2022, 3:33 AM MST (10:33 UTC)
In effect from
Jan 21, 2022, 12:00 PM MST
Expired
Jan 21, 2022, 9:46 PM MST
In force
10 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2839 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS75 KSLC 211033
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
333 AM MST Fri Jan 21 2022

UTZ123-220000-
/O.NEW.KSLC.HW.W.0001.220121T1900Z-220122T1500Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
333 AM MST Fri Jan 21 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 AM MST
SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County.

* WHEN...From noon today to 8 AM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Highest winds are expected along the Black
  Rock Canyon portion of the I-15 corridor, as well as the areas
  surrounding the Beaver Dam Mountains. Gusts will not be quite as
  strong in the St. George area, but may still reach up to 45 mph
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
875 
WWUS75 KSLC 212304
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
404 PM MST Fri Jan 21 2022

UTZ123-221500-
/O.CON.KSLC.HW.W.0001.000000T0000Z-220122T1500Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
404 PM MST Fri Jan 21 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County.

* WHEN...Through 8 AM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
143 
WWUS75 KSLC 220446
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
946 PM MST Fri Jan 21 2022

UTZ123-221500-
/O.CAN.KSLC.HW.W.0001.000000T0000Z-220122T1500Z/
/O.NEW.KSLC.WI.Y.0001.220122T0446Z-220122T1500Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
946 PM MST Fri Jan 21 2022

...WIND ADVISORY IN EFFECT UNTIL 8 AM MST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 25 to 35 mph with gusts to around 50 
  mph.

* WHERE...Lower Washington County.

* WHEN...Until 8 AM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Highest winds are expected along the Black
  Rock Canyon portion of the I-15 corridor, as well as the areas
  surrounding the Beaver Dam Mountains. Gusts will not be quite as
  strong in the St. George area, but may still reach up to 35 mph
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 4:04 PM MST, 11 hours 29 minutes earlier.

Area forecast discussion, Jan 20, 4:04 PM MST, 11 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 PM MST Thu Jan 20 2022

.SYNOPSIS...Most valley inversions will weaken as a storm system
impacts much of the state this evening into Friday. This system
will bring a round of light snow and wind to portions of the area.
Another weak system is expected to impact the state early next
week.

&&

.SHORT TERM (Through 12Z/5AM Saturday)...
A swift-moving, amplifying trough is quickly approaching the area
from the northwest early this afternoon. This will slide across
the forecast area Friday morning while transitioning to a closed
low over southern UT Friday afternoon, before finally exiting the
area Friday evening.The initial shot of lift/jet dynamics is just
arriving across northern Utah and SW Wyoming, and is acting to
saturate the column. As large- scale lift continues, precipitation
will eventually break out from north to south, arriving across
the UT/ID border shortly after sunset and across the Wasatch Front
before midnight. The initial wave of precipitation will be
characterized by a relatively broad synoptic band with embedded
convective elements. From a microphysical perspective, lift is
well centered within the dendritic growth zone, leading to
conditions favorable for dendrites. Therefore, roughly a 3 hour
window of potentially moderate snow with crystals favorable for
efficient accumulations is expected. Across northern Utah
valleys, snow will taper off from north to south before sunrise
while transitioning to more of a showery/upslope regime. Brief,
moderate snow showers will be possible in valley locations as a
result. In the mountains, snow will transition to a
showery/upslope nature before sunrise and continue through the
morning and early afternoon. Farther south, snow showers are
expected to develop across the central mountains before sunrise
before expanding to many valley locations after sunrise, with the
exception of lower Washington County. By Friday afternoon, snow
showers will transition to a northwest to north upslope regime
while shutting off for valley locations. A few of these snow
showers will linger across the southern/central UT upslope regions
into the evening before diminishing.

Have opted to omit the issuance of a Winter Weather Advisory for
two reasons: 1) amounts are expected to remain below traditional
amounts-based criteria and 2) the heaviest snow will largely fall
before the morning commute across northern Utah. That said, some
winter driving conditions may linger into the commute across
northern Utah and will be experienced across central Utah passes.
Refer to the UDOT traffic website for a description of possible
traffic impacts associated with this system.

Gusty northerly winds are forecast to develop in the wake of the
surface cold front across the west deserts by late morning, and
across the traditional Washington Co. gap wind locations by early
afternoon. Gusty winds will then transition to Washington Co. and
adjacent wind-prone locations across southern Utah while
continuing through the night Friday night. Wind gusts are
expected to primarily remain in the 30-40 mph range, however
local N-NE wind gusts of 45-60 mph will develop for those wind-
prone locations.

.LONG TERM (After 12Z/5AM Saturday)...
Models continue to support the trough sagging south of the region
and cutting off from the mean flow through Sunday morning. This
will allow for a period of enhanced northeasterly flow aloft to
develop, and in conjunction with a deepening surface low and
tightening pressure gradient will drive gusty winds at the surface
for southwestern Utah. Wind gusts up to but unlikely to exceed 50
mph are possible especially in southern Iron County and
Washington county, including portions of the I-15 corridor. This
is a setup that is conducive to gap winds in Washington County
from Saturday morning through Sunday morning. Of lower probability
and impact, gusty canyon outflow winds from the east out of
canyons along the Wasatch Front are expected, though are not
forecast to be severe in nature at this time.

Beyond the weekend, a blocking pattern continues to dictate more or
less persistent high pressure for the forecast area. While the
westward shift in the ridge will help lessen the severity of an
expected upcoming inversion period, it is unlikely to allow the
development of any significant storms for the forecast area. A small
minority of ensemble forecast members (a solution represented by
the deterministic GFS) suggest the possibility of a weak trough
transiting the region at some point between Tuesday and Thursday of
next week. However, given the strength and nature of the Rex Block
in place, not putting much stock in these solutions without greater
consensus. In all, expecting generally benign weather and overall
climatological average temperatures throughout.

&&

.AVIATION...
FR conditions with haze are expected to continue
until roughly 03z. There is 70% confidence of light snow between 03z
and 12z, which will likely lower VIS into MVFR and produce lower
CIGs and mountain obscuration. After roughly 12z, probability of
light snow will continually decrease through 18z. IFR conditions are
possible with VIS reductions due to vicinity fog. VFR conditions
will prevail after 17z, though mountain obscuration is likely to
remain. Winds will be primarily out of the south before shifting to
northwesterly near 12z. Gusts to 15-20kts are possible after 17z
Friday.

REST OF UTAH AND SOUTHWEST WYOMING...In the northern part of the
area, expect light snow to move from north to south, beginning as
early as 01z in far northern reaches. Precipitation will continue to
move southward, with precipitation beginning in the southern third
of Utah around 15-17z. This precipitation will bring MVFR/IFR
conditions across the area due to lower CIGs and VIS. Fog and IFR
conditions in northern valleys is possible primarily between 05-15z,
with the highest probabilities in the far north. Gap winds in
southern Utah may produce gusts near the surface above 30kts.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Wessler/Cunningham/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

High Wind Warnings in Utah, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.